MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DRILL, FLEXIBLE, ENDOSCPC, CANN, 5MM; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. DRILL, FLEXIBLE, ENDOSCPC, CANN, 5MM; ACCESSORIES,ARTHROSCOPIC
Model Number 72202972
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/02/2017
Type of Reportable Event Malfunction
Event or Problem Description
It was reported drill broke when preparing the bone tunnel.Broken pieces were removed from the patient.A backup device was available to complete the procedure.Delay was less than 30 minutes and no patient injuries were reported.
 
Additional Manufacturer Narrative
Examination was not possible, as the device has not been returned.The investigation could not draw any conclusions about the reported event without the return of the device.
 
Additional Manufacturer Narrative
One 5mm flexible endoscopic drill was returned for evaluation.Visual assessment of the drill confirmed the reported breakage.Drill has broken where the double helix transitions to 9 revs per inch.No material voids are present at the break area.The drill shaft is bent.Further examination of the drill head showed the cannulation is heavily burred.The condition of the device indicates the drill was subjected to excessive forces during use.Per the device ifu under precautions ¿use of drills with that have worn or dull tips can result in breakage.As with any surgical instrument, careful attention should be exercised to ensure that excessive force is not placed on the instrument.Excessive force can result in instrument failure¿.

Brand Name
DRILL, FLEXIBLE, ENDOSCPC, CANN, 5MM
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key6846835
Report Number1219602-2017-01087
Device Sequence Number18954686
Product Code NBH
UDI-Device Identifier03596010654533
UDI-Public(01)03596010654533(10)50559238
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72202972
Device Catalogue Number72202972
Device Lot Number50559238
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/11/2017
Initial Date Received by Manufacturer 09/04/2017
Supplement Date Received by Manufacturer10/16/2017
12/27/2017
Initial Report FDA Received Date09/06/2017
Supplement Report FDA Received Date10/17/2017
12/29/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age20 YR